My 62 year old mother has had COPD for about seven years with oxygen levels around 80%. About four days ago she caught a cold or viral infection and by the time we found her, her oxygen levels were in the 40's. We don't know for how long but at least several hours. She is on Bipap in the telemetry ward at the hospital but seems extremely confused. She recognizes people and is aware of her surroundings, times and dates. However, she talks about seeing people walking in and out of her room and says that people are sitting in front of her bed when no one is there. She sometimes says that she is on a cruise ship or at one of several places she has visited in the past. She was upset this morning because she thought the nurses through a party at the nurses station the night before and were all drunk today. She has elevated CO2 levels in her blood, which the nurses say may be causing this problem but admit it may be caused by the extended low oxygen level. My question is, is anyone else aware of someone who has experienced these symptoms and recovered from them? We are concerned this will be a permanent situation and are looking for some hope that she will recover or there is some treatment for the behavior. Any comments will be greatly appreciated. God bless you.
First of all, my thoughts and prayers are going out to your mom and family. I know that this must be very scarey for you to see your mom this way. I do know that people can improve from low oxygen levels, it depends on the cause. For instance, if an infection triggered low oxygen levels then it is possible for improvement once the infection is cleared. I am betting that your mom's behaviour is related to her high CO2 levels and low O2 levels, but also maybe being in a hospital is contributing to her actions as well. In hospitals, patients are overstimulated (lights, being wakened for vitals, assessments, examinations, procedures...noises from outside the room) and can become confused, especially the elderly. I used to work in the ICU, there is a term called ICU psychosis...seen in patients there for the reasons described. Hopefully the BiPAP will do its job, lower the CO2 and increase O2 levels and decrease your mom's confusion as she gets better. Again, my prayers are with all of you. Sunny
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.